Texas, 2023

Flash Flood and Flood in Texas, June 9, 2023

June 9, 2023 · NWS SJT · 10 events in 1 county or zone

A cluster of severe thunderstorms produced damaging winds across portions of Tom Green County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cluster of severe thunderstorms produced damaging winds across portions of Tom Green County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 9, 5:02 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 9, 5:02 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
602 PM CDT Fri Jun 9 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 303 PM CDT Fri Jun 9 2023

Latest HRRR hi-res CAM continues to show at least scattered
convection developing across portions of the Trans PEcos and
Permian Basin later this afternoon and making an eastward movement
into West Central Texas this evening before it dissipates. The
NAMNEST from this morning showed a similar trend, although a
little farther north. In any case, will continue to carry small
POPs across the area mainly east of a Sonora to San Angelo to
Abilene line this evening. There will be an eastward limit to the
storms, with the loss of daytime heating eventually taking its
toll on them, but storms have consistently survived farther
eastward than the models have indicated over the last few weeks
and will assume some of that again.

A larger complex of storms is expected to the north across
Kansas, with the convection spreading southeast into Oklahoma as a
shortwave moves across the area. These storms will likely leave
an outflow boundary somewhere across north or central Texas, with
the shortwave helping spawn a weak dryline moving across West
Central Texas as well. Scattered storms are expected to
develop,and given the instability there is a threat of severe
storms once again across the area. Models are leaning more towards
a Heartland and areas east of there into central Texas event.

Otherwise, summer heat starting to return. Temperatures up in the
mid and upper 90s today, despite the vegetation greenness and
some evapotranspiration working to keep temperatures down. Will
flirt with or reach the 100 degree mark in many areas on Saturday.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 236 PM CDT Fri Jun 9 2023

High pressure builds across the area as high temperatures will
rise into the triple digits. An isolated rain shower cannot be
ruled out completely, but the chances are extremely low. Anything
that does develop will likely be the result of afternoon heating
(diurnally driven) and will not produce any impacts. Speaking of
impacts, the main issue into next week is the high temperatures
around 103-106 degrees. This may cause issues for those working
outdoors.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT Fri Jun 9 2023

Currently, we have a a few thunderstorms to our west trying to
develop, as well as a few near the KJCT terminal. Will start KJCT
with a VCTS, and amend if necessary if storms become predominant
in that area. Otherwise, confidence is low in coverage of any
storms across the area tonight, so will continue with the VCTS as
opposed to any prevailing wording of TSRA. Storms should end
between 03Z and 06Z tonight, with just VFR high clouds across the
area afterward. For Saturday, expect mainly VFR conditions, and an
increase in southwesterly winds to 10 to 15 knots by mid morning,
with wind gusts to around 20 knots at most sites through tomorrow
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  97  70  98 /  20  10   0   0
San Angelo  68  99  71 103 /  30  10   0   0
Junction    70  98  70 102 /  20  10  10   0
Brownwood   70  99  68 102 /  10  30  10   0
Sweetwater  68  98  69  98 /  30  10   0   0
Ozona       68  96  70 101 /  30  10   0   0
Brady       70  96  70 100 /  10  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Jun 9, 1:28 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
228 PM CDT Fri Jun 9 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
228 PM CDT Fri Jun 9 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across the Permian
Basin and Trans Pecos this afternoon and move into West Central
Texas this evening. Although widespread severe weather is not
expected, a few of them may become strong and produce hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms are expected to redevelop across the eastern portions of
West Central Texas on Saturday. Some of these may reach severe
levels, mainly east of a Brownwood to Junction line. Large hail
and damaging winds will be the main concerns.

A hotter pattern will settle across West Central Texas this
weekend into next week, with temperatures climbing to near or
above the 100 degree mark. Use caution when planning outdoor
activities.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested across the Edwards Plateau and
western Concho Valley this evening, and across portions of the
Heartland on Saturday.

In the hours before

Special weather statement, Jun 9, 5:52 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
652 PM CDT Fri Jun 9 2023

TXZ169-100045-
Kimble TX-
652 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern Kimble
County through 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Segovia, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Segovia, The Intersection Of I-10 And Us 290 and I-10 Near The
Kimble-Kerr County Line.

This includes Interstate 10 between Mile Markers 458 and 477.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3043 9976 3049 9974 3052 9977 3056 9975
      3056 9948 3050 9948 3050 9931 3046 9930
      3029 9930 3029 9958
TIME...MOT...LOC 2352Z 300DEG 15KT 3043 9965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Jun 9, 7:14 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
814 PM CDT Fri Jun 9 2023

TXZ064-100200-
Sterling TX-
814 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southern Sterling
County through 900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Sterling City, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3187 10082 3170 10084 3170 10086 3160 10086
      3156 10087 3155 10108 3156 10127 3170 10127
TIME...MOT...LOC 0114Z 249DEG 10KT 3159 10109

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

sn
Special weather statement, Jun 9, 7:16 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
816 PM CDT Fri Jun 9 2023

TXZ169-170-100200-
Mason TX-Kimble TX-
816 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern Kimble
and southwestern Mason Counties through 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of The Intersection Of I-10 And Us 290, or 7 miles east
of Segovia, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kimble
and southwestern Mason Counties.

This includes Interstate 10 between Mile Markers 467 and 475.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 9964 3062 9946 3050 9930 3041 9931
      3029 9958
TIME...MOT...LOC 0116Z 229DEG 9KT 3039 9954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Jun 9, 7:19 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
819 PM CDT Fri Jun 9 2023

TXZ076-100215-
Crockett TX-
819 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern
Crockett County through 915 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of The Intersection Of I-10 And Highway 290, or 18 miles
east of Iraan, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highways 190, 137, and 163 in northern Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 10165 3108 10164 3108 10096 3083 10096
TIME...MOT...LOC 0118Z 264DEG 29KT 3092 10159

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Jun 9, 7:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
853 PM CDT Fri Jun 9 2023

TXZ071-072-100245-
Irion TX-Tom Green TX-
853 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of Tom Green and
northern Irion Counties through 945 PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Angelo State Park, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Angelo, Mertzon, Wall, San Angelo State Park, Twin Buttes
Reservoir, Water Valley, Grape Creek, Goodfellow Air Force Base,
Mereta, Carlsbad, Veribest, Knickerbocker, Arden, Vancourt, Lake
Nasworthy, and Tankersley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3126 10117 3156 10097 3157 10087 3170 10086
      3169 10024 3159 10023 3158 10011 3120 10012
TIME...MOT...LOC 0151Z 258DEG 23KT 3152 10056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

sn

The radar

The San Angelo radar (KSJT), 5 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
June 9, 8:20 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.420, -100.490

Public reported large tree limbs (6 inch diameter or greater) snapped.

Thunderstorm Wind, Tom Green

When
June 9, 8:25 PM CST
Where
Tom Green County, 2.38 mi SSE of San Angelo Res
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.480

Public reported many large tree branches snapped.

Thunderstorm Wind, Tom Green

When
June 9, 8:30 PM CST
Where
Tom Green County, 2.07 mi S of Goodfellow Afb
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.400, -100.400

Public reported large sections of several fences knocked down.

Thunderstorm Wind, Tom Green

When
June 9, 8:30 PM CST
Where
Tom Green County, 1.82 mi NE of San Angelo Res
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
31.500, -100.480

USGS gage reported a wind gust of 66 mph.

Thunderstorm Wind, Tom Green

When
June 9, 8:30 PM CST
Where
Tom Green County, 2.07 mi S of San Angelo Res
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.500

Public reported a roof was peeled off and a fence was blown away.

Flood, Tom Green

When
June 9, 8:31 PM CST
Where
Tom Green County, 4.35 mi WNW of San Angelo Res to 4.22 mi WNW of San Angelo Res
Cause
Heavy Rain
Reported by
Public
Coordinates
31.500, -100.570

Public report of flooding from mPING.

Thunderstorm Wind, Tom Green

When
June 9, 8:40 PM CST
Where
Tom Green County, 1.82 mi SE of San Angelo Res
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.460, -100.480

Public reported a tree was blown down onto a parked car.

Thunderstorm Wind, Tom Green

When
June 9, 8:40 PM CST
Where
Tom Green County, 1.9 mi ESE of Goodfellow Afb
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.420, -100.370

Public reported there was roof damage with shingles blown off a section of the roof.

Thunderstorm Wind, Tom Green

When
June 9, 8:45 PM CST
Where
Tom Green County, 4.04 mi NE of Wall
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.410, -100.270

Public reported there were many large tree branches snapped. Also, there was damage to a carport.

Flash Flood, Tom Green

When
June 9, 9:30 PM CST
Where
Tom Green County, 2.46 mi WSW of San Angelo Res to 2.37 mi WSW of San Angelo Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.470, -100.540

Law Enforcement reported Farm to Market Road 2288 at Highland Range closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112239, 1112240, 1112247, 1112248, 1112251, 1112233, 1112234, 1112249, 1112245, 1112232.